New York, 2011

Flash Flooding and Hail in New York, May 28, 2011

May 28, 2011 · NWS ALY · 11 events in 1 county or zone

A warm and humid air mass was over the region and had been in place for several days. A slow moving surface boundary was draped across the North Country and extended westward towards western New York and Lake Ontario.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm and humid air mass was over the region and had been in place for several days. A slow moving surface boundary was draped across the North Country and extended westward towards western New York and Lake Ontario. This boundary was the focus for convection on May 26th and 27th and again on May 28th.

A combination of individual storms and merging storms trained over the same area of central Warren county in a southwest-northeast direction, with at least 10 or so storms moving over the same area Saturday afternoon, May 28th. This resulted in a swath of heavy rainfall which fell in just a few hours causing flash flooding resulting in road closures with significant damage to many roadways, washed-out culverts and a least a couple of washed-out bridges. Thurman, Stoney Creek, Warrensburg, and Chester were impacted with some residents displaced from their homes. The worst flooding and damage occurred in Thurman where about a quarter of the roads were closed due to the flash flooding. It was reported that seven area fire departments, three EMS crews, the Warren County Sheriff's Office, State Police, along with state, county and local highway departments all responded to the flooding.

Damage in Warren County from the May 28th flooding were estimated at 12.6 million dollars.

In addition, a few of the storms were severe producing large hail up to the size of a golf ball and some trees were downed by strong thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 28, 11:53 AM EST, 37 minutes earlier.

Area forecast discussion, May 28, 11:53 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1253 PM EDT SAT MAY 28 2011

.SYNOPSIS...
A STALLED FRONTAL BOUNDARY WILL MOVE NORTHWARD AS A WARM
FRONT TODAY...AS HIGH PRESSURE WILL BUILD FROM THE MID ATLANTIC
REGION. WITH A WARM AND HUMID AIRMASS IN PLACE...AFTERNOON AND
EVENING THUNDERSTORMS ARE POSSIBLE TODAY AND SUNDAY. THE MEMORIAL
DAY HOLIDAY LOOKS TO BE MOSTLY SUNNY WITH TEMPERATURES ABOVE NORMAL.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
AS OF 1253 PM...JUST SOME MINOR ADJUSTMENTS MADE BASED ON CURRENT
OBS AND TRENDS FOR THIS AFTERNOON. CONVECTION HAS STARTED TO
DEVELOP MAINLY ALONG THE LEADING EDGE OF A STRUNG OUT MID LEVEL
SHORT WAVE ASSOCIATED WITH A SHEARING UPPER TROF MOVING EASTWARD
THROUGH CENTRAL NEW YORK. THIS SHORT WAVE IS PROVIDING SOME FOCUS
FOR FORCING. ALSO...EXPECTING CONVECTION TO DEVELOP ACROSS THE
HIGHER TERRAIN OF THE ADIRONDACKS AND CATSKILLS IN THE NEXT HOUR
OR TWO. WITH SHEAR WEAKENING...NOT EXPECTING SIGNIFICANT
ORGANIZATION ALTHOUGH AS MENTIONED EARLIER SOME STORMS COULD
PRODUCE GUSTY WINDS AND SMALL HAIL. SPC/RUC ANALYSIS SHOWING
SBCAPE VALUES OF AROUND 500-1500 J/KG AS OF 16Z. RAISED POPS
SLIGHTLY NORTH AND WEST OF ALBANY TO ACCOUNT FOR SLIGHTLY BETTER
FORCING.

PREVIOUS NEAR TERM DISCUSSION...

AS OF 1043 AM...MADE JUST A FEW CHANGES TO THE FORECAST MAINLY
FOR THIS AFTERNOON INTO THE EVENING. ADDED SOME ENHANCED WORDING
TO MENTION GUSTY WINDS AND SMALL HAIL ASSOCIATED WITH
THUNDERSTORMS. 12Z KALB SOUNDING REVEALS A FAIRLY UNSTABLE
ENVIRONMENT IF THE LOW LEVEL INVERSION AROUND 900 MB CAN BE MIXED
OUT THIS AFTERNOON. CURRENTLY DEALING WITH SOME LINGERING STRATUS
CLOUDS BUT THESE HAVE STARTED TO SHOW A DECREASING TREND OVER THE
PAST HOUR AND WE SHOULD BE WELL ON OUR WAY TO SBCAPE VALUES OF
1000-1500 J/KG IF THE STRATUS CONTINUES TO SCOUR OUT.
ALSO...OBSERVED LAPSE RATES ARE STEEPER THAN MODEL GUIDANCE IS
INDICATING WITH 7.0 C/KM 850-500 MB VALUES NOTED ON 12Z KALB
SOUNDING. SO...WHILE CONVECTION IS EXPECTED TO BE SCATTERED AND
GENERALLY NOT ORGANIZED TODAY DUE TO LESS MAGNITUDE OF DEEP LAYER
SHEAR...A FEW STORMS MAY BECOME STRONG TO MARGINALLY SEVERE.

OTHERWISE JUST MADE SOME ADJUSTMENTS TO HOURLY GRIDS BASED ON
CURRENT OBS AND TRENDS. GENERALLY STAYED VERY CLOSE TO CURRENT
FORECAST WHICH APPEARS ON TRACK.

PREVIOUS NEAR TERM DISCUSSION...

AS OF 630 AM...VISIBLE SATELLITE SHOWS VERY LITTLE IN THE WAY OF
CLOUDS ACROSS THE FORECAST AREA. THE BIG EXCEPTION FOG/STRATUS EAST
OF THE TACONICS/BERKSHIRES/GREENS IN NEW ENGLAND. OTHERWISE A FEW
PATCHES OF CLOUDS ACROSS THE MOHAWK VALLEY AND THE ADIRONDACKS.
UPDATED NEAR TERM GRIDS TO ACCOUNT FOR LESS IN THE WAY OF CLOUDS AND
TO REMOVE POPS MOST AREAS FOR THIS MORNING. ALSO ADJUSTED
TEMPS/DEWPOINTS SLIGHTLY BASED ON OBS.

NEARLY STATIONARY SURFACE FRONT MOVED SOUTHWARD DOWN CHAMPLAIN
HUDSON VALLEY OVERNIGHT AND PUSHED THROUGH ALBANY. FRONT NOW
SNAKES SOUTH OF BENNINGTON VERMONT AND ALBANY NEW YORK...WEST
ACROSS THE MOHAWK VALLEY TO ABOUT ROME NEW YORK AND THEN FURTHER
WEST TO JUST NORTH OF SYRACUSE. THIS FRONT WILL ONCE AGAIN BE THE
FOCUS FOR THUNDERSTORMS LATER TODAY AS IT MOVES NORTHWARD TO SAINT
LAWRENCE VALLEY BY EVENING. WEAK UPPER LEVEL TROUGH REMAINS JUST
WEST OF AREA WITH MOST OF AREA IN RIGHT ENTRANCE REGION OF UPPER
JET. THIS JET FORECAST TO WEAKEN AND MOVE SLIGHTLY NORTHEAST TODAY
AS STRONGER UPPER JET STREAK MOVES INTO EASTERN GREAT LAKES FROM
WEST. EARLY THIS AFTERNOON THE NORTHEAST PART OF FORECAST AREA IS
IN FAVORABLE RIGHT ENTRANCE REGION OF DEPARTING JET. BY EVENING
MOST OF AREA IS IN UNFAVORABLE RIGHT EXIT REGION OF LAKES JET.
SBCAPES FORECAST BY MODELS TO REACH 1 TO 2K J/KG TODAY SO
SCATTERED CONVECTION POSSIBLE JUST ABOUT ANYWHERE. STORMS SHOULD
MOVE FROM SW TO NE.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH MONDAY/...
WARM FRONT EXPECTED TO BE NORTH OF ALBANY FORECAST AREA. HIGH
PRESSURE FORECAST TO BE EAST OF ATLANTIC SEABOARD WITH LOW
PRESSURE NORTHWEST OF GREAT LAKES. LIGHT SOUTHERLY FLOW DOMINATES.
ANY CONVECTION THAT DEVELOPED SATURDAY SHOULD DISSIPATE DURING
EVENING AS DAYTIME HEATING COOLS. MEAN FLOW BECOMES MORE WEST TO
EAST AND STRONG JET STREAM LIES WELL NORTH NORTH OF US CANADIAN
BORDER. CONVECTION POSSIBLE AGAIN ON SUNDAY...BUT SHOULD BE MORE
ISOLATED AS WEAK UPPER TROUGH IS GONE AND JET WELL TO NORTH. MORE
OF A PULSE TYPE OF STORM DAY WITH TERRAIN AND LAKE/SEA BREEZE
FRONTS FORCING ACTION.

BY MONDAY FLOW BECOMES SLIGHTLY NORTHWEST AND WEAK BACK DOOR COLD
FRONT APPROACHES AREA FROM NORTH. THIS FRONT MAY ONCE AGAIN BE FOCUS
FOR SOME THUNDERSTORMS AS IS SAGS SOUTH ON MONDAY. NORTHEAST PART OF
FORECAST AREA MOST LIKELY IMPACTED BY ANY ORGANIZED STORMS FROM
FRONT WHILE REST OF AREA GENERALLY DRY WITH ISOLATED AIRMASS
THUNDERSTORMS ONCE AGAIN POSSIBLE.

TEMPERATURES THROUGH MONDAY LOOK TO BE 10 TO 15 DEGREES F ABOVE
NORMAL AS 850MB TEMPS RANGE FROM +13C TO +17C ACROSS AREA. SOME
PATCHY FOG EXPECTED EACH MORNING WITH WARM MOIST AIRMASS IN PLACE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
DURING THE LONG TERM PERIOD...THE REGION WILL UNDERGO A CHANGE FROM
MID SUMMER-LIKE WEATHER TO WEATHER MORE TYPICAL OF MAY AS A COLD
FRONT MOVES ACROSS THE AREA ON WEDNESDAY.

AHEAD OF THE FRONT...A STRONG UPPER LEVEL RIDGE COMBINED WITH 850 MB
TEMPS IN THE +14 TO +19 DEG CELSIUS RANGE WILL PRODUCE HIGHS ON
TUESDAY IN THE MID TO UPPER 80S...WITH 90 DEGREES OR HIGHER ALSO
POSSIBLE. LOWS MONDAY AND TUESDAY NIGHTS WILL GENERALLY BE IN THE
UPPER 50S TO MID 60S.

AS THE FRONT APPROACHES AND MOVES THROUGH LATE TUESDAY NIGHT AND
WEDNESDAY...HAVE FORECAST POPS GENERALLY IN THE 20 TO 40 PERCENT
RANGE. MODELS SHOW THAT MOISTURE WILL BE LIMITED WITH THIS
FRONT...SO KEPT THE POPS RELATIVELY LOW AT THIS TIME. TEMPS WILL BE
A LITTLE COOLER ON WEDNESDAY AS THE FRONT MOVES THROUGH...BUT STILL
QUITE WARM WITH HIGHS IN THE MID 70S TO MID 80S.

MUCH COOLER AND DRIER WEATHER BEHIND THE FRONT AS A COOL CANADIAN
AIR MASS SURGES INTO THE REGION. LOWS WEDNESDAY NIGHT WILL BE IN THE
MID 40S TO MID 50S...AND THE 40S TO LOWER 50S THURSDAY NIGHT. HIGHS
THURSDAY AND FRIDAY WILL BE IN THE 60S TO LOWER 70S. GENERALLY NO
PCPN EXPECTED WEDNESDAY NIGHT THROUGH FRIDAY...BUT A SLIGHT CHANCE
OF SHOWERS HAS BEEN FORECAST FOR THE FAR NORTHERN PART OF THE
FORECAST AREA ON THURSDAY AS AN UPPER LEVEL TROF AND COLD POOL ALOFT
SWING THROUGH THE REGION.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A WEAK FRONTAL BOUNDARY WILL DISSIPATE OR SLOWLY MOVE NORTH OF THE
REGION TODAY. THEN UNSTABLE CONDITIONS THIS AFTERNOON AND EVENING
WILL RESULT IN ISOLATED TO SCATTERED CONVECTION ACROSS THE
KGFL/KALB/KPOU TAF SITES.

EXPECT MAINLY VFR CONDITIONS TODAY TROUGH EARLY TONIGHT AT THE TAF
SITES. AT KGFL...THERE MAY BE SOME LEFTOVER FOG THROUGH 13Z... WITH
IFR CIGS/VSBYS POSSIBLE. VFR CONDITIONS WILL CONTINUE AFTER 17Z...
BUT EXPECT THE ISOLATED TO SCT CONVECTION TO BEGIN DEVELOPING AT
THAT TIME...SO HAVE INCLUDED VCSH AND CB IN THE FORECAST FOR ALL
THREE TAF SITES BETWEEN 28/17Z AND 29/02Z. LATER TONIGHT...MODEL AND
MOS GUIDANCE SUGGEST THAT A MVFR CLOUD DECK WILL MOVE INTO THE
REGION FROM THE SOUTH. AS A RESULT...HAVE GENERALLY FORECAST MVFR
CONDITIONS FOR LATE TONIGHT...AFTER 07Z.

SURFACE WINDS WILL BECOME SOUTHERLY AT 8 TO 12 KTS WITH SOME GUSTS
OVER 15 KTS TODAY...THEN LIGHT AND VARIABLE OR LIGHT SOUTHERLY
TONIGHT.

OUTLOOK...
SUN...VFR/MVFR. ISOLD TO SCT SHRA/TSRA.
MON-TUE...VFR...NO SIG WX.
WED...VFR...CHC MVFR WITH SCT SHRA/TSRA.

&&

.FIRE WEATHER...
A SUMMER AIRMASS WILL BE IN PLACE TROUGH THE MEMORIAL DAY
WEEKEND. WARM MOIST CONDITIONS AND SUNSHINE WILL RESULT IN
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WITH COVERAGE HIGHEST
ON SATURDAY. SCATTERED THUNDERSTORMS ARE EXPECTED ON SATURDAY
WITH MORE ISOLATED STORMS SUNDAY AND MONDAY. WINDS SOUTH ON
SATURDAY AROUND 10 MILES PER HOUR...BECOMING SOUTHWEST 10 TO 20
MILES PER HOUR ON SUNDAY AND WEST TO NORTHWEST AT 10 TO 15 MILES
PER HOUR ON MONDAY. MINIMUM RELATIVE HUMIDITIES TODAY AROUND 45
PERCENT WITH RELATIVE HUMIDITIES INCREASING TO 90-100 PERCENT
TONIGHT.

&&

.HYDROLOGY...
WARM...MOIST AIR WILL BE OVER THE REGION INTO THE MIDDLE OF NEXT
WEEK SO ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
EACH DAY DURING THE AFTERNOONS AND EVENINGS...

ANY THUNDERSTORM MAY PRODUCE HEAVY DOWNPOURS WHICH WILL LIKELY CAUSE
PONDING OF WATER ON POORLY DRAINED LOW LYING AREAS. ALSO...RAPID
RISES ARE LIKELY ON SMALLER STREAMS WHERE THE HEAVY RAIN
FALLS...WITH VERY LITTLE RESPONSE ON THE LARGE MAIN STEM RIVERS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...SND
NEAR TERM...SND/JPV
SHORT TERM...SND
LONG TERM...GJM
AVIATION...GJM
FIRE WEATHER...SND
HYDROLOGY...SND
Hazardous weather outlook, May 28, 9:50 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1050 AM EDT SAT MAY 28 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-291100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1050 AM EDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
WHILE THE STORMS ARE NOT LIKELY TO BE SEVERE...SOME COULD PRODUCE
WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF PENNIES. INDIVIDUAL
THUNDERSTORMS WILL TRACK FROM SOUTHWEST TO NORTHEAST AROUND 30 TO
40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF MAINLY NON-SEVERE THUNDERSTORMS SUNDAY AND
MONDAY DURING THE AFTERNOONS AND EVENINGS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 12:04 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
104 PM EDT SAT MAY 28 2011

NYZ033-041>043-082-083-281800-
HAMILTON NY-NORTHERN WASHINGTON NY-NORTHERN WARREN NY-
SOUTHEAST WARREN NY-NORTHERN FULTON NY-NORTHERN SARATOGA NY-
104 PM EDT SAT MAY 28 2011

...A STRONG THUNDERSTORM IN

  HAMILTON COUNTY IN EASTERN NEW YORK...
  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  WARREN COUNTY IN EAST CENTRAL NEW YORK...
  FULTON COUNTY IN EASTERN NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES WEST OF
DAY CENTER...OR ABOUT 22 MILES SOUTHEAST OF SPECULATOR...AND MOVING
NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES NORTHWEST OF WARRENSBURG AND 6 MILES SOUTHEAST OF JOHNSBURG
BY 145 PM EDT
CHESTERTOWN AND 8 MILES NORTHWEST OF BOLTON LANDING BY 155 PM EDT
7 MILES SOUTH OF EAGLE POINT CAMPGROUND AND 8 MILES SOUTH OF SCAROON
MANOR PUBLIC CAMPGROUND BY 200 PM EDT

IF ON OR NEAR AREA LAKES...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

LAT...LON 4368 7347 4321 7411 4332 7430 4377 7385
      4379 7365
TIME...MOT...LOC 1704Z 220DEG 26KT 4334 7412

The radar

The Albany radar (KENX), 96 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Warren

When
May 28, 12:30 PM EST to 12:35 PM EST
Where
Warren County, 0.4 mi ESE of Knowlehurst
Measured
0.88 in hail
Reported by
Public
Coordinates
43.448, -74.013

Nickel size hail was reported in Knowelhurst (Stony Creek) during a thunderstorm.

Hail, Warren

When
May 28, 12:39 PM EST to 12:44 PM EST
Where
Warren County, 0.32 mi ENE of Thurman
Measured
1.5 in hail
Reported by
Public
Coordinates
43.532, -73.914

Ping-pong ball size hail was reported in Thurman during a thunderstorm.

Thunderstorm Wind, Warren

When
May 28, 12:45 PM EST
Where
Warren County, 1.12 mi S of Starbuckville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.664, -73.803

A tree was reported down on Landon Hill Road in Chestertown due to strong thunderstorm winds.

Thunderstorm Wind, Warren

When
May 28, 12:50 PM EST
Where
Warren County, 0.74 mi SE of Athol
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.492, -73.859

A tree was reported down on High Street near Athol due to strong thunderstorm winds.

Hail, Warren

When
May 28, 1:05 PM EST to 1:10 PM EST
Where
Warren County, 2.42 mi NNE of Athol
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
43.532, -73.851

Half dollar size hail was reported at the Daggett Lake Campsites in Warrensburg during a thunderstorm.

Thunderstorm Wind, Warren

When
May 28, 1:06 PM EST
Where
Warren County, 2.53 mi SE of The Glen
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.556, -73.832

A tree was reported down on Route 28 in Warrensburg one mile north of Golf Course Road due to strong thunderstorm winds.

Hail, Warren

When
May 28, 1:32 PM EST to 1:37 PM EST
Where
Warren County, 3.12 mi NNE of Hague
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
43.788, -73.487

Quarter size hail was reported at the Rogers Rock Campground in Hague during a thunderstorm.

Flash Flood, Warren

When
May 28, 3:07 PM EST to 8:30 PM EST
Where
Warren County, 1.39 mi NNE of Athol to 1.61 mi NNE of Athol
Cause
Heavy Rain
Reported by
Public
Coordinates
43.519, -73.859

Flash flooding reported at Glen Athol Road and Valley Road in Warrensburg with part of the road washed away.

Hail, Warren

When
May 28, 3:15 PM EST to 3:20 PM EST
Where
Warren County, 1.63 mi NW of Warrensburg
Measured
1.75 in hail
Reported by
Public
Coordinates
43.496, -73.774

Golf ball size hail was reported in Warrensburg during a thunderstorm.

Flash Flood, Warren

When
May 28, 3:35 PM EST to 8:30 PM EST
Where
Warren County, 1.96 mi SE of Brant Lake to 2.56 mi SE of Riparius
Cause
Heavy Rain
Property damage
$13 million
Reported by
Public
Coordinates
43.660, -73.722

Numerous roads were closed due to flash flooding and damage from heavy rainfall from training thunderstorms in Thurman, Stony Creek, Warrensburg and Chestertown including the following: Mountain Road, High Street, River Road, Harrisburg Road, South Garnet Road, Combs Road (severe damage), Dippikill Road, Green Mansions Road, Stock Farm Road, and Route 9 between Warrensburg and Chestertown.

In Stony Creek, an elderly woman was rescued from her trailer alongside a creek off Murray Road; her home and another trailer were destroyed by the flood waters. Also, a man was rescued from the roof of his home on Warrensburg Road. Some residents of South Garnet Road were stranded in their homes and some students missed several days of school due to a washed out bridge. The Warrensburg Central School District had to reroute bus routes due to damaged roads.

The Lake George Schroon Valley Resort flooded. Visitors to Camp DippiKill, a retreat owned by the University at Albany student association, were stranded as all access roads were reported washed out. A farm off near Mountain Road suffered flooding, no animals were harmed.

Flash Flood, Warren

When
May 28, 4:07 PM EST to 8:30 PM EST
Where
Warren County, 0.66 mi WNW of Warrensburg to 4.14 mi NE of Warrensburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.483, -73.763

The Northway, Interstate 87, was closed between Exits 23 and 25 due to water and debris covering the road. The southbound lanes were re-opened just before 6:30 pm EDT, however the northbound lanes remained closed until 9:30 pm EDT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309628, 309631, 309641, 309642, 309633, 309644, 309636, 309657, 309639, 309671, 309670.